MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH C-TAPER INTER.NK HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH C-TAPER INTER.NK HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number S-1400-HH34
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Edema (1820); Inflammation (1932); Injury (2348); Reaction (2414)
Date of Event 10/22/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicates devices were manufactured and accepted into final stock with no reported discrepancies.There have been 1 other events for the lot referenced but the reported lot is for the same patient.The following devices were also listed in this report: trident x3 eccentric 10° 32mm id, cat# 663-10-32d, lot# 11tar; trident hemispherical multi, cat# 508-11-48d, lot# 26372301.It cannot be determined which, if any of these devices may have caused or contributed to the patient's experience.Conclusion: no readable post-operative x-ray of the primary right total hip arthroplasty prior to the (b)(6) 2008 post head fracture films to allow for evaluation of the initial acetabular position and seating of the alumina insert are available for review.In a ceramic/ceramic bearing a vertical acetabular position can contribute to mechanical failure.Delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on (b)(6) 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.There is nothing unique in the stryker products compared to competitive ceramic/ceramic bearings that contributed to the complications in this case which were increased by delay in revision surgery.The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Not returned to the manufacturer.
 
Event or Problem Description
"on (b)(6) 2008 an exploration incision and drainage of the right hip and thigh was performed for a diagnosis of metallosis right hip and intrapelvic fluid.".
 
Additional Manufacturer Narrative
An event regarding wear debris involving a c-taper head was reported.The event was confirmed by medical review.Method & results: -product evaluation and results: not performed as the device was not returned.-clinician review: a review of the provided medical records by a clinical consultant revealed: ¿on (b)(6), 2008 a revision of the right total hip was performed with removal of loose, fractured ceramic pieces.Extensive metallosis was noted and a revision total hip was performed for a diagnosis of fractured ceramic head and liner, displaced metal liner, erosion superior acetabular shell, and extensive wear debris.¿ [¿] on (b)(6) 2008 an exploration incision and drainage of the right hip and thigh was performed for a diagnosis of metallosis right hip and intrapelvic fluid.The operative report describes general anesthesia and a posterior approach to the anterior superior spine, as well as a lateral approach to the hip.This was performed with a general surgeon for the intrapelvic portion and an extensive incision and drainage with removal of a few small fragments of the alumina head noted and uncomplicated surgery was described.¿ [¿] ¿no readable post-operative x-ray of the primary right total hip arthroplasty prior to the (b)(6) 2008 post head fracture films to allow for evaluation of the initial acetabular position and seating of the alumina insert are available for review.In a ceramic/ceramic bearing a vertical acetabular position can contribute to mechanical failure.Delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on august 6, 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.There is nothing unique in the stryker products compared to competitive ceramic/ceramic bearings that contributed to the complications in this case which were increased by delay in revision surgery.Based upon the information available for review, no determination can be made regarding the cause of the initial fracture of the ceramic bearing four years after implantation in this case.¿ - product history review: a device history review confirmed all devices accepted into finished goods conformed to specification.-complaint history review: one other event was reported for the lot indicated however, it is for the same patient.Conclusions: the investigation confirmed that the event as the medical review indicated, ¿this was performed with a general surgeon for the intrapelvic portion and an extensive incision and drainage with removal of a few small fragments of the alumina head noted¿ [¿] ¿delay in revision surgery from the time of the diagnosis of the ceramic bearing failure on (b)(6) 2008 until surgery on august 6, 2008 with the patient remaining active was largely responsible for the excessive fragmentation, metallosis, and diffuse distribution of the particular debris.¿ no further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
"on (b)(6), 2008 an exploration incision and drainage of the right hip and thigh was performed for a diagnosis of metallosis right hip and intrapelvic fluid.".

Brand Name
C-TAPER INTER.NK HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7906345
Report Number0002249697-2018-03025
Device Sequence Number19191965
Product Code JDI
UDI-Device Identifier07613327016734
UDI-Public07613327016734
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K910988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2012
Device Catalogue NumberS-1400-HH34
Device Lot NumberME4MAD
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/28/2018
Supplement Date Received by Manufacturer11/30/2018
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient Weight76